Alert archive / Nevada / Wind Advisories in 2017

Wind Advisory 6, NWS Elko, NV

April 2, 2017Nye County, Nevada

NWS Elko, NV issued this wind advisory at Apr 2, 2017, 4:33 PM PDT for Nye County, Nevada. It took effect at Apr 3, 2017, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2017, 4:33 PM PDT (23:33 UTC)
In effect from
Apr 3, 2017, 11:00 AM PDT
Expired
Apr 3, 2017, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2574 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WWUS75 KLKN 022333
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
433 PM PDT Sun Apr 2 2017

NVZ040-031745-
/O.NEW.KLKN.WI.Y.0006.170403T1800Z-170404T0300Z/
Northwestern Nye County-
433 PM PDT Sun Apr 2 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT MONDAY...

The National Weather Service in Elko has issued a Wind Advisory
for northwester Nye County which is in effect from 11 AM to 8 PM 
PDT Monday. 


* WINDS...Northwest 25 to 35 mph with gusts between 45 and 50 mph

* TIMING...Beginning late morning and becoming strongest in the afternoon.


* IMPACTS...Blowing dust may reduce visibility in the afternoon.
  Loose or lightweight objects will be blown around or away.
  Driving will become inconvenient for most vehicles and difficult
  for trailers, semis, and so forth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

LW/BB
4 follow-up statements
480 
WWUS75 KLKN 030948
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
248 AM PDT Mon Apr 3 2017

NVZ040-040300-
/O.CON.KLKN.WI.Y.0006.170403T1800Z-170404T0300Z/
Northwestern Nye County-
248 AM PDT Mon Apr 3 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING...

* WINDS...Northwest 25 to 35 mph with gusts between 45 and 50 
  mph 

* TIMING...Beginning late morning and becoming strongest in the
  afternoon.

* IMPACTS...Blowing dust may reduce visibility in the 
  afternoon. Loose or lightweight objects will be blown around 
  or away. Driving will become inconvenient for most vehicles 
  and difficult for trailers, semis, and so forth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

94
261 
WWUS75 KLKN 032116
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
216 PM PDT Mon Apr 3 2017

NVZ040-040300-
/O.CON.KLKN.WI.Y.0006.000000T0000Z-170404T0300Z/
Northwestern Nye County-
Including the cities of Tonopah and Round Mountain
216 PM PDT Mon Apr 3 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...Northwest 25 to 35 mph with gusts between 45 and 50 mph


* TIMING...Continuing through early evening, strongest in the
  afternoon.


* IMPACTS...Blowing dust may reduce visibility in the afternoon. 
  Loose or lightweight objects will be blown around or away. 
  Driving will become inconvenient for most vehicles and 
  difficult for trailers, semis, and so forth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

99
937 
WWUS75 KLKN 032119
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
219 PM PDT Mon Apr 3 2017

NVZ040-040300-
/O.CON.KLKN.WI.Y.0006.000000T0000Z-170404T0300Z/
Northwestern Nye County-
Including the cities of Tonopah and Round Mountain
219 PM PDT Mon Apr 3 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...Northwest 25 to 35 mph with gusts between 45 and 50 mph

* TIMING...Continuing through early evening, strongest in the 
  afternoon. 

* IMPACTS...Blowing dust may reduce visibility in the afternoon. 
  Loose or lightweight objects will be blown around or away. 
  Driving will become inconvenient for most vehicles and 
  difficult for trailers, semis, and so forth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

84
342 
WWUS75 KLKN 040251
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
751 PM PDT Mon Apr 3 2017

NVZ040-040400-
/O.EXP.KLKN.WI.Y.0006.000000T0000Z-170404T0300Z/
Northwestern Nye County-
751 PM PDT Mon Apr 3 2017

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

Winds have dropped below advisory criteria, therefore the
advisory will be allowed to expire at 8 PM PDT. Some of the 
passes and summits still could see gusty winds around 30 mph. 

$$

94

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Apr 2, 3:38 PM PDT, 55 minutes earlier.

Area forecast discussion, Apr 2, 3:38 PM PDT, 55 minutes before
Area Forecast Discussion
National Weather Service Elko NV
338 PM PDT Sun Apr 2 2017

.SYNOPSIS...Low pressure settling across the Great Basin will
bring a few showers tonight though Monday night. Then high
pressure will bring a few very nice days during the week. However,
next weekend is looking unsettled.

&&

.SHORT TERM...Tonight through Wednesday. The morning began with
several reports of snow showers in the Spring Creek area. Snow
levels apparently dropped dramatically as a short wave brought a
band of showers to eastern Nevada. Model timing of this wave was
pretty good and the models continue to be in agreement, showing a
second, weaker wave to move through the trough, now carved out
enough to envelop the whole Great Basin. The energy from this
second feature will prolong the current unsettled time period
through at least Monday evening.

Tonight through Monday night. A broad area of low pressure has
settled over the western CONUS and a couple shortwaves have been
generated on the western side of the mean trough. Both of these
will bring light showers to mainly eastern Nevada as they trudge
south. The first one will continue moving through east central
Nevada tonight and second short wave will be moving into northern
Nevada by early Monday morning, similarly tracking north to south
through Monday evening. As this second short wave axis moves
through central Nevada, winds will get excited around Tonopah,
post-frontal. There is a Wind Advisory out for northwest Nye
County until early Monday evening. There is a little more
instability showing with this second feature as well, as it passes
south of highway 50. Thus, will be mentioning some isolated
thunderstorms in Nye County and White Pine County Monday
afternoon. High temperatures will be in the 40s. Low temperatures
will generally be in the 20s.

Tuesday through Wednesday. This will be the beginning of a dry
period. Strong high pressure will build over the Pacific and
expand across the western CONUS. It will still be a little on the
cool side across eastern Nevada Tuesday due to a northerly flow
aloft. However the ridge will pulse inland Wednesday and high
temperatures could spike 10 degrees above Tuesday highs. High
temperatures will range from the mid 40s to the mid 50s. Low
temperatures will be in the 20s. High temperatures will range from
the mid 40s to the mid 50s Tuesday, rising into the 60s Wednesday.
Low temperatures will generally be in the 20s across eastern
Nevada with some lows in the 30s west of Carlin and Eureka.

.LONG TERM...Wednesday night through next Sunday. Ridge continues
to shift east allowing for southwest flow over the Great Basin
and for mid to high level moisture to work into the area bringing
increased cloudiness across northern and western Nevada Wednesday
night and Thursday. A few light showers are possible across
Humboldt and northern Elko counties on Thursday and Thursday
night as a weak disturbance clips NW NV ahead of an approaching
shortwave trough. Valley rain and mountain snow showers will
overspread the state on Friday as the aforementioned trough and an
influx of additional Pacific moisture from an AR event crash into
the West Coast. Saturday into Saturday night as the trough shifts
east a cold front will work across the state, likely allowing for
snow levels to drop to valley floors. Models are still performing
well with this large scale scenario through Saturday with
differences beginning to appear starting Sunday, however the cold,
wet and active pattern is likely to continue into early next
week. Temperatures will be above normal with highs in the 60s to
lower 70s with lows in the 30s to lower 40s until Friday with much
cooler weather for the weekend. Winds will be quite strong Friday
and Saturday as southwest flow increases markedly in response to
the broad trough along the West Coast, possibly reaching advisory
criteria for Friday.

&&

.AVIATION... Showers ending across east-central NV with
dissipating cumulus and decreasing winds at all terminals. A
disturbance will bring valley rain/mountain snow showers to
central NV tomorrow with mountain obscurations likely. Lightning
will also be a possibility. Lower CIGs and VIS reductions possible
in heavier showers at KELY starting around 16Z. Winds will pick up
a bit tomorrow afternoon at KEKO, KELY and KWMC with gusts near
18-20KT possible. Strong northwest winds 20-26G35-44KT expected at
KTPH starting around 18Z which could create areas of blowing
dust.

&&

.HYDROLOGY...Some rivers and creeks are still running
high across northern Nevada, and more high-elevation snow is
expected Sunday and Sunday night. Snow melt is expected to
accelerate during a warming trend the latter part of this week.
Wild Horse Reservoir is nearing capacity and will likely reach the
spillway in a couple days. Persons with interests along the
Owyhee River will need to prepare for increased flow.

Flood warnings are in effect for the following areas:

Bruneau River - Rowland: Minor flooding with diurnal fluctuations.
The river peaks in the early morning hours and reaches its lowest
level in the afternoon.

Humboldt River - Battle Mountain: minor flooding.

Humboldt River - Comus: Moderate flooding continues.

All other monitored creeks and rivers are below minor flood
stage. River Statements have been issued for the following rivers
to provide more information:

Humboldt River - Carlin

Humboldt River - Palisade

Martin Creek - Paradise Valley

Marys River - Deeth

Wildhorse Dam - Wildhorse

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM to 8 PM PDT Monday for Northwestern Nye
County.

&&

92/84/84

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:39 AM PDTRiver Flood WarningLKNElko12 hr
Apr 2, 2:46 AM PDTRiver Flood WarningLKNElko3 days

Nearby

Wind Advisories in Nevada, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.